An allergic reaction to antibiotics is estimated to occur in about 1 in 15 people. Although generally this condition is not dangerous, in certain cases, the symptoms of an antibiotic allergy that appear can be severe enough to be potentially life threatening.
Antibiotics are drugs used to treat or prevent various types of diseases caused by bacteria, such as throat infections, ear infections, urinary tract infections, pneumonia, and sepsis.
There are various types and classes of antibiotics, each of which has its own way of working and its effectiveness against certain types of bacteria. In order to be effectively used, the consumption of antibiotics must be according to a prescription and doctor's instructions.
The use of antibiotics should also be under the supervision of a doctor so that doctors can ensure that the type of antibiotic prescribed is effective, safe, and does not pose a risk of causing allergies in the body.
Various Symptoms of Antibiotic Allergy
Allergic reactions to antibiotics usually appear after the patient takes certain antibiotic drugs. The types of antibiotics that most often cause allergic reactions are penicillin, cephalosporin, and sulfa antibiotics.
Based on the severity, the symptoms of antibiotic allergy can be categorized as follows:
Mild antibiotic allergy symptoms
An allergic reaction to antibiotics can be said to be mild if the use of antibiotics only causes mild and non-life-threatening symptoms, such as rashes or red patches on the skin, itching, and swelling of the skin.
Symptoms of moderate antibiotic allergy
Symptoms of antibiotic allergy are classified as moderate allergic reactions if they cause more severe complaints, such as:
- Blistering and peeling skin
- Nausea and vomiting
- Visual disturbance
- Swelling that is more severe in certain parts of the body, such as the lips and eyelids, and accompanied by itching
Symptoms of severe and dangerous antibiotic allergy
In some cases, antibiotics can also cause a severe allergic reaction, also known as anaphylaxis. When experiencing severe allergy symptoms, a person will experience the following signs and symptoms:
- Hard to breathe
- Increased heart rate or chest palpitations
- Loss of consciousness or fainting
Although rare, people who experience anaphylaxis can lose their lives if not treated immediately. In addition, severe allergic reactions due to the use of antibiotics can also cause a condition called Stevens-Johnson syndrome.
Antibiotic Allergy Treatment
Antibiotic allergy, whether mild or severe and potentially life-threatening, is a condition that needs to be checked and treated by a doctor immediately. This is so that doctors can detect the type of antibiotic that causes the allergic reaction.
To determine the cause of the allergy experienced by the sufferer more specifically, the doctor will perform an allergy test, either in the form of a blood test or a skin prick test. After the doctor confirms that the allergic reaction that occurs is indeed caused by the antibiotic, the doctor will immediately stop giving the antibiotic.
If the patient's condition requires continuing to use antibiotics, the doctor will replace the type of antibiotic used with another type of antibiotic that has a lower risk of causing an allergic reaction.
In addition to stopping or changing antibiotic drugs, doctors can also treat allergic reactions to antibiotics in patients by giving drugs, such as:
Antihistamines are given with the aim of reducing or stopping the itching, rash, and sneezing caused by an allergic reaction to antibiotics. Taking antihistamines can cause drowsiness and difficulty concentrating, so you are not advised to take these drugs while driving.
In addition to causing drowsiness, antihistamines can also cause other side effects such as dry lips and mouth, nausea and vomiting, restlessness, difficulty urinating, and blurred vision.
Corticosteroids are used to treat inflammation caused by a serious allergic reaction to antibiotics. Corticosteroid drugs can be given orally (drugs) or by injection.
Generally, the use of corticosteroids does not cause significant side effects, if taken in low doses and for a short period of time as recommended by a doctor.
Epinephrine It is given to treat an antibiotic allergy that causes a person to have an anaphylactic reaction. This drug is given by injection. Injection epinephrine serves to increase blood pressure and overcome swelling in the respiratory tract so that patients can breathe normally again.
With proper treatment, allergic reactions to antibiotics can generally be overcome. However, if your antibiotic allergy is severe enough, you may need to be treated and treated in the hospital for a few days so that your doctor can monitor your condition.
For the record, it is important for you to always pay attention to the side effects of drugs that are being consumed, including antibiotics. If you have a history of allergy to antibiotics, write down the type of antibiotic that caused the allergic reaction so you can inform your doctor.
You are also advised to immediately consult a doctor if you experience symptoms of an antibiotic allergy, either mild or severe. This is done so that the doctor can determine the cause and take appropriate treatment actions according to your condition.